Pennsylvania, 2019

Flash Flooding and Heavy Rain in Pennsylvania, June 16 to 19, 2019

June 16 to 19, 2019 · NWS PBZ · 11 events in 6 counties and zones

A quasi-stationary frontal boundary set up across Ohio and Pennsylvania on the 17th, and wavered about the region until it was kicked off to the east by a stronger frontal boundary late on the 20th. Flooding and flash flooding remained a concern through the period given an ideal setup for training storms, as well as efficient rainfall production associated with observed high PWATs and deeper…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A quasi-stationary frontal boundary set up across Ohio and Pennsylvania on the 17th, and wavered about the region until it was kicked off to the east by a stronger frontal boundary late on the 20th. Flooding and flash flooding remained a concern through the period given an ideal setup for training storms, as well as efficient rainfall production associated with observed high PWATs and deeper warm cloud depths. Storm total rainfall amounts of 2 to 4 inches were not uncommon. Flooding reports in southwest Pennsylvania were mainly limited to road and basement issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 3:53 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 16, 3:53 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
453 AM EDT Sun Jun 16 2019

.SYNOPSIS...
Rain chances will continue through the week as several disturbances
cross the Ohio Valley region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low will rush eastward this morning, providing a brief
reprieve from widespread rain. The break will end quickly as another
shortwave races toward the Mason-Dixon line this morning. At the same
time, another weak surface low will move across the north, using the
stalled front as its guide. So in response, PoPs will again be
increased this afternoon. Shortwave and surface low will cruise
eastward, exiting the region late this afternoon and evening. So
another brief break in the rain is expected during the evening hours.

The risk for convection remains highly suspect as atmospheric
destabilization is minimal, cloud cover will be ample, and warm air
aloft will work to keep the atmosphere capped. Forecast soundings are
showing increasing instability aloft this afternoon, as slightly
cooler air aloft overspreads the region with the passing shortwave.
Because of this, have included the mention of thunder. PWAT values
will increase for a time this afternoon, so any convection will
increase the risk for heavy rain. This threat will need to be
monitored today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A new surface low is expected to strengthen east of the Great Plains
early Monday morning, and quickly move into the Ohio Valley late
Monday. Multiple 500mb model charts display an upper-level trough
accompanying the surface low by late Monday afternoon. Thunderstorms
may once again have a chance to develop if there is enough
instability aloft.

This stubborn pattern will continue into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Although the timing of any shortwave troughs in the general zonal
flow appears to have lower predictability, we know the boundary and
continued moisture will be present. Several shortwave troughs will
cross our region during this time, suggesting convective chances for
most days through the extended period. As the time period for wet
disturbances lengthens, the chances for high river rises and isolated
flooding increases.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR cigs continue as showers spread across the region with a crossing
shortwave. IFR/low MVFR cigs are expected to develop this morning
with continued rainfall. Instability will be limited this afternoon,
and have opted to include only VCTS across terminals at this time.
Greatest chances for thunderstorms will be confined to southern
terminals. Conditions should gradually improve to VFR over the late
afternoon/evening for all sites except FKL/DUJ.

.Outlook...
Periodic restrictions are possible through the week as a frontal
zone sags over the region and interacts with crossing disturbances to
produce frequent showers and storms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 3:58 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
458 AM EDT Sun Jun 16 2019

OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-170900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Westmoreland Ridges-Hancock-Brooke-Ohio-
458 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Multiple rounds of showers could lead to isolated flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers could lead to isolated flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ057-068-069-PAZ031-075-076-WVZ004-012-021-509>514-170900-
Garrett-Muskingum-Noble-Monroe-Greene-Fayette-Fayette Ridges-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
458 AM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Multiple rounds of showers could lead to flooding today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of showers today could lead to flooding on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 94 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 heavy rain. Local standard time, as filed.

Heavy Rain, Clarion

When
June 16, 6:37 AM EST to June 18, 6:37 AM EST
Where
Clarion County, 2.69 mi WSW of Sloan Gap
Reported by
Trained Spotter
Coordinates
41.090, -79.380

A trained spotter reported 3.35 inches of rain during the previous 48 hours.

Heavy Rain, Clarion

When
June 17, 8:31 AM EST to June 18, 8:31 AM EST
Where
Clarion County, 0.86 mi SE of Fryburg
Reported by
Trained Spotter
Coordinates
41.340, -79.440

A trained spotter reported 1.63 inches of rain over the previous 24 hours.

Heavy Rain, Beaver

When
June 17, 8:49 AM EST to June 18, 8:49 PM EST
Where
Beaver County, Colona
Reported by
NWS Employee
Coordinates
40.680, -80.270

An NWS Employee reported 1.2 inches of rain over the previous 12 hours, with 1.0 inch falling between 2 AM and 3 AM.

Heavy Rain, Clarion

When
June 17, 6:25 PM EST to June 18, 6:25 AM EST
Where
Clarion County, 0.52 mi E of Knox
Reported by
Trained Spotter
Coordinates
41.230, -79.540

A trained spotter reported 1.56 inches of rain over a 12 hour period.

Heavy Rain, Armstrong

When
June 18, 12:30 AM EST to 6:07 AM EST
Where
Armstrong County, 1.25 mi ENE of Bradys Bend
Reported by
Trained Spotter
Coordinates
41.010, -79.610

A trained spotter reported 2.03 inches of rain from 1:30 AM to 7:07 AM.

Flash Flood, Allegheny

When
June 19, 2:08 PM EST to 4:10 PM EST
Where
Allegheny County, 0.59 mi ESE of Cochrans Mill to 0.67 mi N of West Elizabeth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.278, -79.959

The county emergency manager reported that one foot of water was running from Peters Creek on to Gill Hall Road, as well as State Route 51.

Flash Flood, Allegheny

When
June 19, 2:17 PM EST to 4:10 PM EST
Where
Allegheny County, 0.69 mi N of Boston to 0.78 mi NNE of Boston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.330, -79.800

The county emergency manager reported that 3 feet of water with debris was flowing over Lincoln Way.

Flash Flood, Allegheny

When
June 19, 2:29 PM EST to 4:10 PM EST
Where
Allegheny County, 0.53 mi E of White Oak to 0.54 mi E of White Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.350, -79.790

Jacks Run Road was closed due to flooding, according to the county emergency manager.

Flash Flood, Lawrence

When
June 19, 4:46 PM EST to 6:08 PM EST
Where
Lawrence County, 0.8 mi SSW of Ellwood City to 0.78 mi SSW of Ellwood City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.860, -80.288

Major flooding was reported on 5th street between Beaver Avenue and Locust Way, according to the county emergency manager.

Flash Flood, Westmoreland

When
June 19, 7:33 PM EST to 9:00 PM EST
Where
Westmoreland County, 0.87 mi NW of Wyano to 0.82 mi NNW of Wyano
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.210, -79.710

A trained spotter reported that Hunters Run is flooding Turkeytown Road and the surrounding area.

Flash Flood, Westmoreland

When
June 19, 7:46 PM EST to 9:00 PM EST
Where
Westmoreland County, 1.06 mi W of Mendon to 0.74 mi ESE of Mendon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.180, -79.700

A trained spotter reported that Mount Pleasant Road was flooded, with reports of water entering basements of nearby homes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829876, 829878, 829879, 829875, 829874, 830188, 830189, 830190, 830194, 830195, 830198.